Beta blockers, anxiety and IBS: I’m prescribed... - IBS Network

IBS Network

35,057 members11,835 posts

Beta blockers, anxiety and IBS

IBS_Problems
IBS_Problems

I’m prescribed beta blockers for my anxiety/ibs (propranaolol) 10mg twice a day (I can have a third one if I need it, I also have the power to up my does when I want to). I was prescribed it because my heart rate was 135 when at the gp office and this is due to anxiety. She hopes that when my heart rate goes down, the anxiety will go down and therefor my IBS won’t be as bad. Have anyone had any positive exsperiances with it (anxiety and ibs wise)?

K xx

8 Replies

I take Seroquel for severe anxiety and panic attacks. It is very sedating, so it also helps with insomnia and BPD symptoms. Since starting it..no more cramping, but I am still suffering from constipation..

Hey there. I take an 80mg capsule of propranolol (Bedranol) in the mornings, either everyday or every other day. Depends on my anxiety levels! I also have IBS and other gut problems. I’ve found the propranolol to be helpful (mine are a slow release capsules) - but it does make me quite tired during the day. If your IBS is worse with anxiety, you will notice a difference. Xx

If your okay to answer do you have ibs d or ibs c. I have ibs d and I’m worried everything will go away apart from the upset stomachs but that’s the issue

I used to have IBS-D and now I have IBS-C! 🙄. However, I have a lot of other gut problems: I have a hiatus hernia, gallstones (but a healthy gallbladder, which is so weird) and I suspect my aging hormones are affecting my bowel too.

Anxiety makes our guts move so quickly, and beta blockers help to slow that down - by slowing your heart rate and calming you down. 10mg is a very low dose, so give it a shot and you can always ask the GP to up that. I was put on 80mg straight away, so I must have seemed desperate!!

It has certainly helped me to manage anxiety - the physical effects (thumping heart and racing guts). So have a try at it. Go easy on your guts for a bit too - have you cut anything out? I don’t eat any wheat at all and am pretty minimal with dairy products. Xx

Just got my prescription today given it a go and the first tablet has made me feel sick 🤦🏻‍♀️ Gonna still carry on trying it tho hopefully it’s just my body being stupid again thank you x

Did you get Atenalol? I felt sick with that one too. If it’s still like that in 5 days or so, ask the doctor for something else. I take Bedranol SR 80mg and it’s never made me feel sick (hallelujah 😊). Xxx

My gp also mentioned a ‘rescue tablet’ an extra tab if and when I need it (10mg) do you think this is safe to do?

I know what you feel like I have IBS but also anxiety issues speaking to doctor on Friday about this and also issues with binge eating hopefully he can prescribe me something to help with this Gail

You may also like...